Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 138, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Aug 24, 2000, 6:48 PM EDT for Lenoir County, North Carolina. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 24, 2000, 6:48 PM EDT (22:48 UTC)
- Expired
- Aug 24, 2000, 7:30 PM EDT
- In force
- 42 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Lenoir County, NC
The radar
The Raleigh/Durham radar (KRAX), 81 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 7:00 PM EDT | Hail 0.75 | La Grange, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 10.8 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 124 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 953 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KMHX 242250 SVRMHX NCC107-242330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC 648 PM EDT THU AUG 24 2000 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LENOIR COUNTY IN EASTERN NORTH CAROLINA * UNTIL 730 PM EDT * AT 648 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF LA GRANGE...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... DAWSON...KINSTON AT 715 PM EDT. HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. NNNN LAT...LON 3532 7795 3515 7791 3519 7741 3542 7746 06
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 2:12 PM EDT, 4 hours 36 minutes earlier.
Area forecast discussion, Aug 24, 2:12 PM EDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 212 PM EDT THU AUG 24 2000 THE MODELS ALL POINT TO A PERIOD OF RAIN OVERNIGHT...WITH SHOWERS AND TSTMS DEVELOPING AS A SHRTWV DIGS THE UPPER TROF OVER OUR AREA AND THE WEAK COLD FRONT MOVES INTO THE AREA. WILL GO WITH LIKELY POPS TONIGHT. WITH MOSTLY SUNNY SKIES ACROSS EASTERN NC THIS AFTERNOON HEATING THINGS UP...WE WILL HAVE HIGH CAPE VALUES IN THE 1500-2000 RANGE. SPC HAS SLIGHT RISK OVER THE AREA...GIVEN UPPER DYNAMICS APPROACHING THE AREA WITH POTENTIAL FOR HIGH WINDS AND HAIL. THIS SEEMS REASONABLE AND WILL ISSUE SEVERE WEATHER OUTLOOK FOR THE AREA. THERE ARE SOME MODEL DIFFERENCES ON FRI...WITH THE NGM TAKING THE MOISTURE AND LIFT OFFSHORE FASTER THAN THE ETA/AVN. WILL FAVOR THE ETA/AVN SOLN...AND HEDGE TOWARDS THE HIGHER AVN POPS. THINGS LOOK LIKE THEY WILL BE DRYING OUT FRI NIGHT...BUT MAY LEAVE A 20 POP IN FOR EARLY FRI NIGHT ALONG THE SRN COAST AND OUTER BANKS. LOW CLOUDS MAY HANG ON FOR A WHILE FRI NIGHT...SO WILL CALL IT PARTLY CLOUDY. THE RH DECREASES SIGNIFICANTLY ON SAT...HOWEVER WITH THE TROF OVER THE AREA THERE WILL BE COLD AIR ALOFT (-10 TO 11 DEG C AT 500 MB). THIS WILL LEAD TO SOME DESTABILIZATION AND CU DEVELOPMENT IN THE AFTERNOON. ALSO CAN'T RULE OUT AN ISOLATED SHOWER AS A RESULT...SO WILL KEEP A SLIGHT CHANCE 20 POP IN FCST. GUIDANCE LOOKS GOOD FOR TONIGHT'S LOWS IN THE LOWER 70S. HIGHS WILL BE A BIT COOLER ON FRI...WITH THE INCREASED CLOUD COVER AND FRONTAL PASSAGE...MID 80S NW AREAS...TO UPPER 80S SE...WITH LOWER 80S ALONG THE OUTER BANKS. MID TO UPPER 60S LOOKS GOOD FRI NIGHT...AND WILL KEEP TEMPS IN MID 80S ON SAT BEHIND FRONT. IN THE EXTENDED...DEBBY IS GONE! ALTHOUGH HER REMNANTS LINGER ON...IT DOESN'T LOOK LIKE IT WILL AFFECT THE EXTENDED PERIOD. THINK SUNDAY LOOKS LIKE A PRETTY GOOD DAY...BUT WILL PROBABLY STILL CARRY A SLIGHT CHANCE OF A SHOWER OR TSTM...AND A CHANCE OF SHOWERS AND TSTMS MON AND TUE. WITH THE STRONG RIDGE HOLDING TO OUR WEST...AND WEAK TROFFING IN THE EAST. CWF: 5 FOOT SWELLS STILL BEING REPORTED AT FPSN7 AND DSLN7. WOULD EXPECT A DECREASING TREND AS THE ENTITY THAT WAS DEBBY CONTINUES TO WEAKEN. WINDS MAY GUST CLOSE TO 20 KT TONIGHT...BUT CONDITIONS SHOULD REMAIN JUST BLO SCA CRITERIA. .MHX...NONE. BANDY/COLLINS
In the hours before
Special weather statement, Aug 24, 4:13 PM EDT, 2 hours 35 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-250300- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 413 PM EDT THU AUG 24 2000 ...SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT... A WARM AND HUMID AIR MASS WILL BE IN PLACE ACROSS EASTERN NORTH CAROLINA THIS EVENING INTO TONIGHT. AN UPPER LEVEL DISTURBANCE AND WEAK COLD FRONT WILL APPROACH THE AREA FROM THE NORTHWEST TONIGHT. THIS WILL FURTHER DESTABILIZE THE ATMOSPHERE...RESULTING IN THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS ACROSS THE AREA. SOME OF THESE THUNDERSTORMS HAVE THE POTENTIAL TO BECOME SEVERE WITH WIND GUSTS OF UP TO 60 MPH AND LARGE HAIL. LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED PERSONS SHOULD MONITOR THIS SITUATION...AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR LOCAL NEWS MEDIA FOR FURTHER INFORMATION AND POSSIBLE WARNINGS. RSB
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 6:48 PM EDT | Severe Thunderstorm Warning | MHX | Hyde | 42 min |
| Aug 24, 7:45 PM EDT | Severe Thunderstorm Warning | MHX | Greene, Lenoir | 30 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.